Doctors frequently recommend acetaminophen, commonly found in over-the-counter pain relievers including Tylenol, to pregnant women for treating mild pain. But a new study suggests the use of acetaminophen during pregnancy could be associated with ADHD-like behavioral problems in children.
By Dr. Mercola
Many view over-the-counter (OTC) drugs as safe because they don't require a prescription. Nothing could be further from the truth. In fact, many OTC drugs were previously carefully monitored prescription drugs.
OTC drugs are still chemicals that in no way, shape, or form treat the cause of your problem, and can lead to complications that can seriously injure and even kill. The pain reliever and fever reducer acetaminophen is one such example.
Most people will take this medication without thinking twice about it, which is probably why acetaminophen overdose is the leading cause for calls to Poison Control Centers across the US every year. Acetaminophen is also responsible for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure each year.
The US Food and Drug Administration (FDA) finally added warnings about liver damage to the drug’s label in 2009. This action came 32 years after a panel of experts advised the agency it was “obligatory” to do so…
Then, on January 14 this year, the FDA issued a statement urging health professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit, to limit the risk of serious side effects.
Keep in mind that certain prescription painkillers, such as Vicodin and Percocet, also contain acetaminophen and should therefore not be mixed with other acetaminophen-containing medications.
Other Harmful Effects Associated with Acetaminophen Use
Besides liver damage, acetaminophen has also been linked to other serious side effects, including kidney dysfunction when taken with alcohol, and potentially lethal skin reactions: Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TENS), and acute generalized exanthematous pustulosis (AGEP). (For more information about these potentially lethal skin reactions, please see my previous article on this topic.)
The FDA added a warning about potential skin reactions to prescription acetaminophen product labels last year. There’s no way to predict who might be at increased risk for such side effects, so please heed the FDA’s recommendation and do NOT take acetaminophen againif you’ve ever had a skin reaction when taking it.
Research published in the past few years have also linked chronic, high use of acetaminophen to an increased risk for blood cancers. The definition of “high” use was using acetaminophen at least four times a week for at least four years — an amount that many Americans could easily exceed without even realizing it.
Little-known research from 2009 suggests acetaminophen might also render vaccinations less effective when administered together. According to this study, infants who received acetaminophen right after getting a vaccination experienced lowered immune response, developing significantly fewer antibodies against the disease they were vaccinated against. The vaccines used in the study were for pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio, and rotavirus. (No flu vaccines were included. However, it’s likely the effect might still be the same.) The authors concluded that:
“Although febrile reactions significantly decreased, prophylactic administration of antipyretic drugs at the time of vaccination should not be routinely recommended since antibody responses to several vaccine antigens were reduced.”
If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects. A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
Make sure to read the rest of the article Source.